Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Bismarck, ND

July 29, 2017Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 1:56 PM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2017, 1:56 PM MDT (19:56 UTC)
Expired
Jul 29, 2017, 3:00 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND

The radar

The Minot AFB radar (KMBX), 196 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:49 PM MDTTSTM WND GST 6210 S Watford City, NDWCYN8 RAWS MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS53 KBIS 291956
SVRBIS
NDC025-053-292100-
/O.NEW.KBIS.SV.W.0108.170729T1956Z-170729T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
256 PM CDT SAT JUL 29 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dunn County in southwestern North Dakota...
  South central McKenzie County in northwestern North Dakota...

* Until 400 PM CDT/300 PM MDT/

* At 255 PM CDT/155 PM MDT/, severe thunderstorms were located along
  a line extending from 9 miles south of Watford City to near
  Theodore Roosevelt National Park North Unit to 12 miles west of
  Grassy Butte, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Theodore Roosevelt National Park North Unit around 210 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4785 10301 4764 10300 4741 10320 4737 10357
      4754 10341 4771 10342
TIME...MOT...LOC 1955Z 249DEG 12KT 4767 10334 4756 10333 4737 10352 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
4 follow-up statements
872 
WWUS53 KBIS 292010
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
310 PM CDT SAT JUL 29 2017

NDC025-053-292100-
/O.CON.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
310 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR NORTHWESTERN DUNN AND SOUTH CENTRAL MCKENZIE
COUNTIES...

At 310 PM CDT/210 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles south of Watford City to Theodore
Roosevelt National Park North Unit to 8 miles northwest of Grassy
Butte, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Theodore Roosevelt National Park North Unit around 215 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4785 10301 4764 10300 4741 10320 4737 10357
      4754 10341 4771 10342
TIME...MOT...LOC 2010Z 249DEG 11KT 4769 10327 4758 10326 4745 10340 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
600 
WWUS53 KBIS 292026
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
326 PM CDT SAT JUL 29 2017

NDC025-053-292100-
/O.CON.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
326 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR NORTHWESTERN DUNN AND SOUTH CENTRAL MCKENZIE
COUNTIES...

At 325 PM CDT/225 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southeast of Watford City to 4 miles
northeast of Theodore Roosevelt National Park North Unit to 7 miles
north of Grassy Butte, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
northwestern Dunn and south central McKenzie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4785 10301 4764 10300 4741 10320 4739 10341
      4755 10340 4774 10333
TIME...MOT...LOC 2025Z 238DEG 13KT 4774 10319 4763 10318 4749 10330 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
926 
WWUS53 KBIS 292044
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
344 PM CDT SAT JUL 29 2017

NDC025-053-292100-
/O.CON.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
344 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR WESTERN DUNN AND CENTRAL MCKENZIE COUNTIES...

At 344 PM CDT/244 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles east of Watford City to near Theodore
Roosevelt National Park North Unit, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe thunderstorms will remain over mainly rural areas of
western Dunn and central McKenzie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4785 10301 4764 10300 4758 10310 4761 10328
      4776 10326
TIME...MOT...LOC 2044Z 238DEG 12KT 4778 10312 4770 10314 4761 10321 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
221 
WWUS53 KBIS 292053
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
353 PM CDT SAT JUL 29 2017

NDC025-053-292103-
/O.EXP.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
353 PM CDT SAT JUL 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DUNN AND CENTRAL
MCKENZIE COUNTIES WILL EXPIRE AT 400 PM CDT/300 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4785 10301 4764 10300 4758 10310 4761 10328
      4776 10326
TIME...MOT...LOC 2053Z 249DEG 12KT 4779 10308 4771 10310 4762 10317 

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:39 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 29, 12:39 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
139 PM CDT Sat Jul 29 2017

.UPDATE...
Issued at 137 PM CDT Sat Jul 29 2017

Several thunderstorms have initiated across the west central
along the nearly stationary frontal zone. This is in an area of
near adiabatic low level lapse rates and decent 2000 MU Cape but
very little shear. Will update for these storms west central but
do not think they will grow to severe other than a quick pulse.

UPDATE Issued at 1232 PM CDT Sat Jul 29 2017

Latest NAM model sounding data suggests capping will erode around
20z across western North Dakota although a few storms could
preceed this time across the frontal zone north where boundary
may help to force the convection. Weak convection continues across
eastern Montana with mid level short wave and a few showers wil
cross the border this afternoon far west. Generally weak shear
with enough CAPE will keep the severe threat to marginal. SARS
sounding analogues fit a modest hail size around an inch or less.
High LFC's will mean a minimal tornado threat.

UPDATE Issued at 925 AM CDT Sat Jul 29 2017

Added some low POPs across the northwest where a stationary
front will become the focus for showers and thunderstorm
development. Otherwise current forecast looks good.

UPDATE Issued at 621 AM CDT Sat Jul 29 2017

Isolated thunderstorms continued to develop over southeastern
Saskatchewan - and remained north of the international border. This
convection was likely associated with a surface cold front extending
from a low near Hudson Bay southwestward across Manitoba to near the
border of Saskatchewan/Montana/North Dakota. Latest iterations of
the CAM models suggest this activity should wane over the next
couple of hours.

As this cold front moves east today, there will be a chance of
thunderstorms in its vicinity in north central North Dakota. A
cluster of upper level impulses moving into western ND this
afternoon will also be the focus of possible thunderstorm
development.

No big changes this update. Blended hourly observations with
forecast temps/dewpoints/winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Sat Jul 29 2017

Currently, an upper level ridge over the Rockies had flattened with
a large shortwave moving east across northern/central Canada. A
trailing surface cold front extended from near Hudson Bay
southwestward across Manitoba and to the border of
Saskatchewan/Montana/North Dakota. A weaker upper level shortwave
was also in the flow over the intermountain west near
Idaho/Montana/Wyoming early this morning. Broad surface low pressure
remained over the eastern Rockies and Front Range.

A few isolated thunderstorms in southeastern Saskatchewan
developed in the past hour or so...and put a slight chance mention
in far northwestern ND before sunrise. This convection is likely
associated with the aforementioned trailing cold front across
northern/central Canada.

A cluster of upper level impulses associated with the intermountain
west shortwave were over western/central Wyoming/Montana early this
morning, and are forecast to move east today, entering the western
Dakotas this afternoon and expanding across the Dakotas tonight. The
lingering Canadian cold front is forecast to stall over southern
Manitoba/northwestern ND, and diminish/wash out with time by this
evening. There will be an increasing chance of shower and
thunderstorm development this afternoon across western and central
North Dakota associated with these surface and upper level features.

Enough lower level moisture for decent MU CAPE values around 2500
J/Kg this afternoon, but 0-6km bulk shear is weak. Thus good
potential for thunderstorms, but not expecting much in the way of
severe storms. SPC has western and central ND in the "general"
category for thunderstorms - meaning not in the marginal or slight
risk for severe storms today.

Another warm day today with highs from the mid 80s to lower 90s, and
lows tonight again in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 328 AM CDT Sat Jul 29 2017

Daily chances for showers and thunderstorms exist through mid-week.
An upper level ridge to the west will keep North Dakota firmly
entrenched in northwest flow, leading to frequent upper level waves
moving overhead. While this ridge remains west we will see a fairly
stagnant pattern with temperatures in the 80s/90s each day and
isolated to scattered showers and thunderstorms.

On Sunday the models are not forecasting much in the way of forcing
for shower or thunderstorm development. Plenty of low level moisture
with dewpoints in the 60s over much of western and central ND but
not seeing much in the way of upper level impulses or steep mid-
level lapse rates. Model consensus still yielded a slight chance
mention of thunderstorms southwest and south central.

On Monday a cold front moves into northwestern North Dakota in the
afternoon, reaching a Minot-to-Bowman line by evening, then making
its way south and east overnight. This front and associated upper
level impulses will be the focus for scattered showers and
thunderstorms - mainly across central and southwestern North Dakota
Monday afternoon/night. Forecast CAPE values above 2000 J/kg will be
present, but with low 0-6km bulk shear. However, shear values
increase in the vicinity of the front over north central ND and into
Manitoba by late afternoon/evening. SPC has placed north central and
northeastern ND in a "marginal" risk for severe storms on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jul 29 2017

At noon CDT a nearly stationary frontal boundary across northwest
North Dakota will remain in place this afternoon then retreat
back north late tonight as warm air moves in associated with a
mid level ridge over the western CONUS. Scattered thunderstorms
will be the hazard to aviation this afternoon and tonight. VFR is
forecast for all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...JV
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Jul 29, 11:48 AM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1248 PM CDT Sat Jul 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1248 PM CDT Sat Jul 29 2017 /1148 AM MDT Sat Jul 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and tonight. A few storms could be severe west with
large hail and gusty winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are daily chances for thunderstorms through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jul 29, 12:20 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1220 PM MDT SAT JUL 29 2017

NDZ017-031-291845-
McKenzie ND-Golden Valley ND-
1220 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trotters, or 23 miles northeast of Wibaux, moving northeast at 20
mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Golden
Valley and southwestern McKenzie Counties.

LAT...LON 4732 10405 4748 10365 4733 10365 4733 10367
      4718 10367 4717 10403 4725 10405
TIME...MOT...LOC 1819Z 246DEG 18KT 4726 10392

ABELING
Special weather statement, Jul 29, 12:28 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1228 PM MDT SAT JUL 29 2017

NDZ031-291845-
Golden Valley ND-
1228 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOLDEN VALLEY
COUNTY UNTIL 1245 PM MDT...

At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sentinel Butte, or 16 miles northeast of Beach, moving
east at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Golden
Valley County.

LAT...LON 4717 10392 4722 10372 4718 10367 4703 10366
      4699 10369 4699 10391
TIME...MOT...LOC 1828Z 264DEG 19KT 4710 10379

ABELING
Special weather statement, Jul 29, 1:06 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
106 PM MDT SAT JUL 29 2017

NDZ031-032-291945-
Golden Valley ND-Billings ND-
106 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES UNTIL 145 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sentinel Butte, or 13 miles east of Beach, moving east
at 15 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Medora around 145 PM MDT.

LAT...LON 4683 10381 4701 10383 4708 10343 4678 10341
TIME...MOT...LOC 1906Z 265DEG 12KT 4693 10372

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:20 PM MDTSpecial Weather StatementBISGolden Valley25 min
Jul 29, 12:28 PM MDTSpecial Weather StatementBISGolden Valley17 min
Jul 29, 1:06 PM MDTSpecial Weather StatementBISGolden Valley39 min
Jul 29, 2:08 PM MDTSpecial Weather StatementBISBowman37 min
Jul 29, 3:03 PM MDTSpecial Weather StatementBISBurke27 min
Jul 29, 3:06 PM MDTSpecial Weather StatementBISMcKenzie24 min
Jul 29, 3:29 PM MDTSevere Thunderstorm WarningBISRenville, Ward61 min
Jul 29, 3:47 PM MDTSpecial Weather StatementBISMountrail28 min
Jul 29, 4:09 PM MDTSpecial Weather StatementBISWilliams21 min
Jul 29, 4:32 PM MDTSpecial Weather StatementBISMountrail43 min
Jul 29, 4:54 PM MDTSpecial Weather StatementBISMountrail36 min
Jul 29, 5:07 PM MDTSpecial Weather StatementBISMountrail38 min
Jul 29, 5:37 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail68 min
Jul 29, 5:47 PM MDTSpecial Weather StatementBISDunn28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.